NASHVILLE, TN (WSMV) - The Tennessee Poison Center has seen a dramatic increase in calls for people experiencing issues after taking ivermectin for COVID-19.

Dr. Rebecca Bruccoleri, medical director of the TPC says between May 23 and August 23, they received 13 calls related to the anti-parasitic drug.

Many of those calls were for people accidentally getting the drug on their skin, Dr. Bruccoleri said.

However, the week of August 23, the TPC saw a big spike in calls, with 12 people calling in just that week for ivermectin, nearly all related to COVID, and all experiencing varying severity of symptoms.

"It can cause GI upset, it can cause neurological symptoms too,” Dr. Bruccoleri said. “We've been seeing people who have been having altered mental states because of this come in, so this can be a serious ingestion."

Comedian Joe Rogan says he had COVID-19 and took unproven dewormer

"It is concerning that we have seen that increase because it shows that a lot of people are using it.”

The drug, commonly used as a de-wormer in horses and livestock, has become an increasingly popular treatment for COVID-19 in recent weeks. The FDA and the CDC both say ivermectin should not be used to treat the virus.

If you ever need assistance from Tennessee Poison Control you can call their Poison Help Hotline at 1-800-222-1222.

That hotline is available to take your call 24/7.

WSMV.com is now with you on the go! Get the latest news updates and video, 4WARN weather forecast, weather radar, special investigative reports, sports headlines and much more from News4 Nashville.

>> Click/tap here to download our free mobile app. <<


Copyright 2020 WSMV (Meredith Corporation). All rights reserved.

Recommended for you

(0) comments

Welcome to the discussion.

Keep it Clean. Please avoid obscene, vulgar, lewd, racist or sexually-oriented language.
PLEASE TURN OFF YOUR CAPS LOCK.
Don't Threaten. Threats of harming another person will not be tolerated.
Be Truthful. Don't knowingly lie about anyone or anything.
Be Nice. No racism, sexism or any sort of -ism that is degrading to another person.
Be Proactive. Use the 'Report' link on each comment to let us know of abusive posts.
Share with Us. We'd love to hear eyewitness accounts, the history behind an article.